Multiplicity, Abuse & Healing Network
Peer Support for Abuse Survivors

For A Free Referral To A Qualified Therapist Call (888) 884-3155 or Visit: Connect For Help

Shop: Amazon

About the Author

Glenn Yank, MD is a Psychiatrist located in Tennessee.


advertising

Home| Resources| Self Help| Editorials/Poetry| eTherapy Info| Search

ShrinkTime (TM)


Question:
Does Klonopin cause weight gain? I wrote yesterday and forgot to say I take Klonopin wafers .25 four times a day in addition to Gabatril-8mg, Neurontin-2700mg-Oxycontin 180 mg – and also what do you know about the feelings of withdrawal kicking in-does that feel like anxiety. I awaken each day with racing heart beat-then I take the Oxycontin, first dose of Neurontin plus now five narco-then wait until it all goes away, -am I losing my mind? I feel so awful and what is going to happen to me and am I a bad person for taking all this medication. I have excruciating chronic back pain and all that medication makes it possible for me to have a life. I am currently taking Wellbutrin. I am sometimes wondering who am I? Please respond to the weight gain part. The weight gain concerns me more than most of the rest. Thank you. Ellie J.

Answer:

In answer to your question, I am not aware of any evidence that Klonopin causes weight gain. Of the medications that you mention, Neurontin is the one most associated with weight gain – about 2-3 % of people on Neurontin experience that. A factor that you might need to consider with regard to weight gain is that you are taking 4 sedating medications: Klonopin, Gabatril, Neurontin, and Oxycontin, and the combined effects of these medications can cause a person to be less physically active and therefore burn up fewer calories than they are aware of. It would be very helpful to do any aerobic exercise that your back will tolerate – some people with chronic injuries are able to do water aerobics, for example.

You must be in a great deal of pain to require that much medication – the amount of Oxycontin you are taking is equivalent to the narcotic content in taking 3 Lortab 10’s every 4 hours, which is a lot of medication. If you have split up the Oxycontin into at least twice-a-day dosing, you should not be having withdrawal symptoms. Oxycontin is designed to maintain a controlled level of oxycodone in the blood for 12 hours.

In response to your other concerns, I have to ask you to consider whether you might be over-medicated. You stated that you take your medication “then wait until it all goes away.” In my experience, overcoming chronic pain and chronic anxiety is about learning to cope with and tolerate painful physical and emotional feelings, so that over time you need to rely less on sedating drugs to bring the distress down to a level where you can still function. I hope you are getting appropriate psychotherapy and physical rehabilitation to address these issues.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Do you have a question relating to a mental health issue? Do you have a question relating to abuse or multiplicity? Do you have a question about medication? Once a month a new question will be answered and posted on this column. A special thanks to Dr. Yank for donating his time to answer the questions.

Send your question to ShrinkTime. As time is limited all questions can not be answered but will go into a pool of questions. If your question has been asked previously, a reply will be sent redirecting you to the answer.

Return to the main page. Eventually you will be able to search archives.

top

 

Disclaimer: The information contained here is not intended nor implied to be a substitute for professional advice relative to your specific medical or mental health condition or question. ALWAYS seek the advice of your physician or other health provider for any questions you may have regarding your medical or mental health condition. Information provided here DOES NOT constitute a doctor-patient relationship between you and the column author.

© Copyright 2003-2005. All rights reserved. Contact: ShrinkTime Last edited: 12/06/04.